South Carolina, 2021

Rip Current in South Carolina, September 11, 2021

September 11, 2021 · NWS CHS · 1 event in 1 county or zone

Onshore winds and long period swell energy from distant Hurricane Larry combined to produce an elevated risk of rip currents along the southeast South Carolina coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Onshore winds and long period swell energy from distant Hurricane Larry combined to produce an elevated risk of rip currents along the southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 11, 12:12 PM EST, 48 minutes earlier.

Area forecast discussion, Sep 11, 12:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
112 PM EDT Sat Sep 11 2021

.SYNOPSIS...
High pressure will prevail this weekend and persist through the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: No major changes with the early-afternoon update. High
pressure centered north of the forecast area will shift eastward
and off the Mid Atlantic coast by this evening. Model soundings
and time heights show considerable dry air through the column,
and the lack of any significant forcing will result in a rain-
free forecast. Temperatures are forecast to be a degree or two
below normal for early September. Low- level northeasterly flow
will veer around to become easterly by the afternoon. Areas
further north will see mostly clear skies through the day while
locations across southeast Georgia will see more cirrus passing
from southwest to northeast as an upper trough gradually lifts
through the area.

Tonight: High pressure will remain the primary surface feature
and dry air will persist. The forecast is rain-free and the
main issue will be the low temperature forecast. We currently
feature low 60s inland ranging to the mid to upper 60s closer to
the coast.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure at the surface and aloft will prevail through
Tuesday. Although, there are hints of a weak trough that could
situated itself over the region each day and a slight increase
in moisture is possible. There could be a few
showers/thunderstorms each afternoon/evening, mainly across far
SE GA and the Georgia coastal waters. With plentiful dry air
aloft, any showers that do develop should be short-lived and
have maintained less than 25% POPs in the forecast. Most areas
should remain rain-free and mostly sunny.

High temperatures will warm slightly each day due to rising
heights. The overall high temps will be in the mid 80s to low
90s with low 80s along the immediate coast. Low temps will be in
the mid 60s to mid 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure and dry air will shift away from the region as a
mid-level trough and associated cold front approaches from the
west. For Wednesday, increased moisture and sufficient
isentropic lift will support the return of scattered
showers/thunderstorms, mainly in the afternoon/evening. Then by
late week, the models are pretty inconsistent with the overall
weather pattern. Although, decent moisture will stick around
leading to a somewhat wet end of the week. High temperatures
will be in the 80s to low 90s. Lows will be in the upper 60s to
70s.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected at all terminals through 18Z Sunday.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Today and tonight: High pressure will be centered north of the
area through the period. Northeast winds this morning will veer
around to become more easterly in the afternoon and through much
of the overnight. Wind speeds will generally top out around 10
knots, but could tip into the 10-15 knot range at times. Seas
will average 2-4 feet today, gradually diminishing to 2-3 feet
overnight.

Extended Marine: High pressure will prevail through mid-week
before retreating east as a mid-level trough approaches from the
west. Easterly to southeasterly winds at 5 to 10 knots will
prevail through the period. Seas will be 2 to 4 feet.

Rip Currents: Long period swells from Hurricane Larry will keep
an elevated risk of rip currents through the weekend. The High
Rip Current Risk has been cancelled for the Georgia beaches and
a Moderate Risk is in place for both the South Carolina and
Georgia beaches through this evening. For Sunday, a Moderate
Risk is in place for all beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...
LONG TERM...
AVIATION...BRM
MARINE...BRM
Hazardous weather outlook, Sep 11, 12:04 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
104 PM EDT Sat Sep 11 2021

SCZ049-050-121715-
Coastal Colleton-Charleston-
104 PM EDT Sat Sep 11 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Rip Currents: An elevated risk of rip currents is expected for
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-121715-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
104 PM EDT Sat Sep 11 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Rip Currents: An elevated risk of rip currents is expected for
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-121715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
104 PM EDT Sat Sep 11 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 11, 11:28 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 PM EDT SAT SEP 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     RIP CURRENTS     TYBEE ISLAND            32.00N  80.85W
09/11/2021                   CHATHAM            GA   LIFEGUARD

            2 WEAK RIP CURRENTS ON NORTH END OF ISLAND NEAR JETTIES

&&

EVENT NUMBER CHS2100636

RJB

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
September 11, 1:00 PM EST to 2:00 PM EST
Where
Charleston forecast zone
Reported by
Lifeguard

The Folly Beach lifeguards reported a rip current near the inlet on the north end of the beach. Two rescues were performed due to the rip current.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981285.